• Vol. 44 No. 11, 548–549
  • 15 November 2015

A Child with Rapid-onset Respiratory Distress after Chemotherapy, Lung Irriadiation, General Anaesthesia, and Blood Transfusion

119



119 Views
22 Downloads

Download PDF

A 5-year 11-month-old male with recurrent nephroblastoma was admitted for insertion of a totally implanted central venous device under general anaesthesia. The malignancy involved both kidneys when he was 12 months old and complete remission was attained after chemotherapy and surgery. Seven months ago, he was diagnosed to have intra-abdominal relapse with bilateral, multiple lung metastases. Five months into treatment with chemotherapy (etoposide and ifosfamide), abdominal and lung irradiation (total dose to the lungs, 12 Gy), he achieved a second complete remission. A central venous device was deemed necessary because of difficulty in venous access. Because of anaemia (haemoglobin, 7.8 g/ dL) and thrombocytopenia (platelet, 19 × 109 /L), group-matched leuko-reduced apheresis platelet was transfused just prior to the commencement of the procedure. Right after the surgery, the transfusion of a matched unit of red cell was commenced. In total, 600 mL (30 mL/kg) of blood products were transfused over a period of 5 hours. At 2-hours postoperatively, the child was noticed to have mild tachypnoea (35 breaths/minute). The physical examination did not reveal any signs of consolidations in the lungs or fluid overload, and no hypoxaemia on transcutaneous oximetry. However, the condition deteriorated within the next hour with increasing respiratory distress and failure to maintain oxygen saturations above 93% without oxygen supplement. He was then admitted into intensive care and required nasal continuous positive airway pressure for respiratory support. A chest radiograph was obtained and the fluoroscopic film during the central venous access device insertion was retrieved for comparison.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.